Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 176, NWS Springfield, MO

May 4, 2003Maries County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2003, 8:19 PM CDT for Maries County, Pulaski County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 8:19 PM CDT (01:19 UTC)
Expired
May 4, 2003, 9:15 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Maries County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
4.6
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS53 KSGF 050119
SVRSGF
MOC125-169-050215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PULASKI COUNTY IN MISSOURI
  MARIES COUNTY IN MISSOURI

* UNTIL 915 PM CDT.

* AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM ST. ELIZABETH TO
  RICHLAND...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   VIENNA BY 840 PM CDT.

THE TOWNS OF SWEDEBORG...BRINKTOWN AND VICHY ARE ALSO IN THE PATH OF
THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3787 9240 3802 9234 3802 9218 3827 9219
          3829 9166 3807 9166 3809 9187

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:08 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 4, 5:08 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT SUN MAY 4 2003

...MESOSCALE CONVECTIVE DISCUSSION...

SUPERCELL OVER LABETTE COUNTY KANSAS AND ANOTHER OVER NOWATA COUNTY
WILL BE MOVING INTO THE FAR SOUTHWESTERN PORTIONS OF OUR CWA WITHIN
ABOUT AN HOUR. SKIES HAVE CLEARED OVER EXTREME SOUTHWEST MISSOURI
AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE. 0-1KM HELICITIES OF
150-300 M2/S2 OVER THE AREA...0-3KM CAPE OF OVER 100 J/KG AND
INCREASING RAPIDLY NOW THAT SUN HAS EMERGED. THE POTENTIAL FOR LONG
TRACKED AND STRONG TORNADOES IS VERY HIGH WEST OF AN OSCEOLA...TO
SPRINGFIELD...TO BRANSON LINE.

SUPERCELL MOVING OUT OF CRAWFORD COUNTY CONTINUES TO MOVE INTO AN
ENVIRONMENT FAVORABLE FOR CONTINUED TORNADO PRODUCTION...AND STRONG,
LONG TRACKED TORNADO IS POSSIBLE WITH THAT CELL AS WELL AS IT MOVES
THROUGH BARTON COUNTY.

UNCONFIRMED REPORTS OF SIGNIFICANT STRUCTURAL DAMAGE IS NOW BEING
REPORTED WITH THE TORNADO IN CRAWFORD.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 4, 1:00 PM CDT, 7 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 4 2003

...OUTBREAK OF VIOLENT THUNDERSTORMS AND TORNADOS LIKELY THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
    VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
    DAMAGING WINDS IN EXCESS OF 70 MPH
    TORNADOS...INCLUDING THE POTENTIAL OF STRONG
               AND PARTICULARLY DAMAGING TORNADOS

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS DEVELOPING WEST OF AN OSCEOLA TO NEOSHO LINE
  AS EARLY AS 2 PM...AREAS ALONG AND WEST OF HIGHWAY 65 BETWEEN 3
  AND 5 PM...AND AREAS BETWEEN 65 AND HIGHWAY 63 BETWEEN 4 AND 6 PM.

  ADDITIONAL INFORMATION:

  A TORNADO WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OUTLOOK
  AREA UNTIL 6 PM.

  DISCUSSION:

  CLOUD COVER WILL DECREASE THROUGH EARLY AFTERNOON AND ALLOW FOR
  STRONG SURFACE HEATING. A HUMID AND VERY UNSTABLE AIR MASS IS
  FORECAST TO MOVE INTO THE OUTLOOK AREA THIS AFTERNOON. A POWERFUL
  LOW PRESSURE SYSTEM WILL DRAG A DRYLINE INTO THE WESTERN PORTIONS
  OF THE OUTLOOK AREA THIS AFTERNOON. GIVEN THE EXTREMELY FAVORABLE
  AND STRONG WINDS ALOFT...AND THE AMOUNT OF INSTABILITY FORECAST TO
  BE PRESENT...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS
  ANTICIPATED BY EARLY TO MID AFTERNOON OVER THE WESTERN PORTIONS OF
  THE OUTLOOK AREA. THESE THUNDERSTORMS WILL THEN MOVE RAPIDLY
  EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS
  AFTERNOON AND EVENING.

  CONDITIONS WILL LIKELY BECOME FAVORABLE FOR SUPERCELLS THIS
  AFTERNOON AS SURFACE DEWPOINTS SURGE WELL INTO THE 60S TO NEAR 70
  DEGREES. LARGE AND DAMAGING HAIL...DESTRUCTIVE STRAIGHT LINE
  WINDS...AND TORNADOS...INCLUDING THE POTENTIAL FOR A FEW LONG
  LIVED AND PARTICULARLY DESTRUCTIVE TORNADOS.

  THE WEATHER SITUATION WILL LIKELY EVOLVE VERY RAPIDLY WITH STORMS
  DEVELOPING BY 2 PM. ONCE STORMS DEVELOP THEY WILL INTENSIFY
  RAPIDLY...BECOMING SEVERE AND POSSIBLY TORNADIC WITH IN AN HOUR OF
  INITIATION. PERSONS OVER THE ENTIRE OUTLOOK SHOULD TAKE TIME NOW
  TO REVIEW TORNADO SAFETY RULES AND BE READY TO REACT QUICKLY IF
  THREATENING WEATHER APPROACHES.

  THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
  OUTLOOK AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND
  TO LISTEN TO RADIO AND TELEVISION AND NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED AS EARLY AS 2 PM OVER WESTERN
  PORTIONS OF THE OUTLOOK AREA...AND BETWEEN 2 PM AND MIDNIGHT FOR
  THE REMAINDER OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, May 4, 7:48 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    2 N LOUISBURG             MO   WIND DAMAGE
05/04/03   DALLAS                         NUMEROUS TREES DOWN. .
                                          REPORTED BY PUBLIC.
Local storm report, May 4, 7:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    REPUBLIC                  MO   .75 INCH HAIL
05/04/03   GREENE                         HAIL AND DEBRIS FALLING
                                          IN TOWN. . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 4, 7:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    2 W BILLINGS              MO   TORNADO
05/04/03   CHRISTIAN                      TORNADO REPORTED ON
                                          GROUNG WITH GOLF BALL
                                          SIZE HAIL. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, May 4, 8:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    5 S CAMDENTON             MO   TORNADO
05/04/03   CAMDEN                         TORNADO ON GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 4, 8:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    SPRINGFIELD               MO   TORNADO
05/04/03   GREENE                         CHURCH DESTROYED BY NEW
                                          TORNADO. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, May 4, 8:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    10 S COLLINS              MO   .88 INCH HAIL
05/04/03   HICKORY                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:05 PM CDTTornado WarningSGFHickory55 min
May 4, 7:11 PM CDTTornado WarningSGFDallas64 min
May 4, 7:13 PM CDTSevere Thunderstorm WarningSGFBarton32 min
May 4, 7:21 PM CDTSevere Thunderstorm WarningSGFCedar39 min
May 4, 7:24 PM CDTTornado WarningSGFChristian, Greene, Stone66 min
May 4, 7:27 PM CDTTornado WarningSGFCamden63 min
May 4, 7:50 PM CDTSevere Thunderstorm WarningSGFCedar40 min
May 4, 7:53 PM CDTTornado WarningSGFMiller52 min
May 4, 7:56 PM CDTTornado WarningSGFWebster64 min
May 4, 8:01 PM CDTTornado WarningSGFCedar44 min
May 4, 8:18 PM CDTTornado WarningSGFPolk57 min
May 4, 8:33 PM CDTTornado WarningSGFWright42 min
May 4, 8:36 PM CDTTornado WarningSGFMaries54 min
May 4, 8:40 PM CDTTornado WarningSGFDallas50 min
May 4, 9:01 PM CDTTornado WarningSGFLaclede44 min
May 4, 9:21 PM CDTTornado WarningSGFCamden, Pulaski54 min
May 4, 9:41 PM CDTTornado WarningSGFLaclede19 min
May 4, 9:47 PM CDTSevere Thunderstorm WarningSGFVernon43 min
May 4, 9:53 PM CDTTornado WarningSGFPhelps67 min
May 4, 10:17 PM CDTTornado WarningSGFDent58 min
May 4, 10:18 PM CDTSevere Thunderstorm WarningSGFSt. Clair57 min
May 4, 10:29 PM CDTSevere Thunderstorm WarningSGFVernon46 min
May 4, 11:31 PM CDTSevere Thunderstorm WarningSGFJasper44 min
May 4, 11:40 PM CDTSevere Thunderstorm WarningSGFDade50 min
May 4, 11:54 PM CDTSevere Thunderstorm WarningSGFPolk51 min
May 5, 12:04 AM CDTSevere Thunderstorm WarningSGFLawrence56 min
May 5, 12:19 AM CDTSevere Thunderstorm WarningSGFGreene56 min
May 5, 12:40 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster35 min
May 5, 1:14 AM CDTSevere Thunderstorm WarningSGFWebster46 min
May 5, 1:28 AM CDTTornado WarningSGFWebster, Wright62 min
May 5, 1:58 AM CDTTornado WarningSGFTexas62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.